Critical Care Team
SICU critical care team is multidisciplinary. It consists of the attending physician, Critical Care Medicine fellows, residents and interns from the Departments of Anesthesiology, Emergency Medicine, Interventional Radiology, Neurosurgery, OB/GYN, Surgery,and Urology, Acute Care Nurse Practitioners, Clinical Nurse Specialists, Critical Care Nurses, Registered Dietitians, Doctors of Pharmacy, Respiratory Therapists, Physical Therapists, Patient Care Technicians, and medical students.
Day Fellows/Residents arrive
Sign out (Attendings, Fellows, and Charge RNs), examine patients, Residents initiate
Formulate Plans, tie up loose ends
Daily teaching session on
Tuesday, Wednesday, Thursday
Afternoon rounds at the discretion of Day Attending
Night Fellows/Residents arrive
Sign out (Fellows and Charge RNs), examine patients
Evening teaching session – Fellow to Resident
Night residents will review other labs and physiologic data; Documentation/notes
Residents should arrive by 6:00 am (day shift) or 6:00 pm (night shift). Handoff should be thorough and should occur at the patient bedside. A thorough handoff will include a patient summary and discussion of relevant procedures, labs, and imaging. Generally, rounds begin between 08:00-08:30 for the RED and BLUE services. Discuss the timing of daily rounds with your fellow. Prior to rounds, the residents are responsible for examining all of their patients together with the resident or nurse practitioner from the previous shift, talking with the patient’s nurse, collecting and reviewing all patient data from overnight, and being armed with all the pertinent information that will be part of the plan including consultant recommendations (some in the electronic medical record and some in paper chart at bedside), radiologic exams, laboratory values, and historical information pertinent to the patient’s trajectory.
Although morning rounds are slightly different from week to week with different attendings, there is a general format that is followed. The resident should give a full presentation for all new patients. For established patients, you should begin by delineating the patient’s current ICU problems, describing any overnight events, then presenting the most current data in a system by system fashion.Your co-resident/NP will be responsible for entering orders/medications, updating the glass doors with daily goals discussed on rounds, and ordering other labs/imaging as determined during rounds. Afternoon rounds will occur at the discretion of the day attending and will followup on the morning plans, address events, results, and changes throughout the day and allow for new problem-solving before handing off to the Night ICU team. In the evening, rounds will run in a similar fashion, typicallystarting around 20:00-22:00 for both the red and blue services. Start times may be more flexible and will vary at the attending/ fellow‘s discretion. Generally, the night shift should follow through with the day team’s plan unless there are significant changes in patient condition.
We strictly follow the ACGME guidelines required for interns and residents. Interns and residents are required to keep track of their own hours each day. It is for this reason that the current resident schedule consists of 12 hours shift with ~ 1 hour for sign-in and sign out. The day team should not arrive any earlier than 6am, which will allow them to stay until at least 7 pm that night. The night team must leave by 8:00am if they are to return at 6:00pm to comply with the 10-hour between shift rule. When the 8:00- time point arrives, the resident must leave. Any issues with residents regarding work-hour limits should be immediately reported to Dr. Justin Knittel (firstname.lastname@example.org) or Kendra Gregory (email@example.com)
Resident call schedule will be completed by Kendra Gregory
(firstname.lastname@example.org) and distributed in a timely fashion. Teams are made up of
an attending, a fellow and 3 clinicians made up of a combination of advanced practice
clinicians (NP / PA’s), residents, and interns from various departments. The SICU has 36
beds which means each team can carry up to 18 patients at a time, up to 6 patients per
clinician. Each shift is 12 hours with signouts being at 6am and 6pm. The Fellow will
assign patients appropriate to the level of the clinician, attempting to preserve
graduated responsibility with more junior clinicians allowed more time for more in depth
thinking, learning, and reading. Additionally, sometimes if enough interns, a team of 6
patients will be split between 2 interns.
Residents may trade shifts among themselves with approval of the service attending
and Kendra Gregory. (NO RESIDENT SHOULD EVER WORK TWO CONSECUTIVE
There will always be at least 2 fellows in the SICU, 24 hours a day-7 days a week, and they will be on a day-night shift system.If there is ever a time when no fellow is in the ICU (emergencies, illnesses, etc.), the attending will function as both attending and fellow. Close communication with the fellow is essential for optimal patient care. YOU WILL NEVER BE FAULTED FOR CALLING TOO OFTEN. Any time a patient has an unexpected change in clinical course or a resident is unsure about a management decision, the fellow should be contacted. Fellows are expected to be at the bedside of acutely unstable patients
The attendings cover the SICU in shifts. The day attendings (who will be present from 7 a.m. until 7 p.m.) are responsible for running morning rounds and delineating the general management plan for all patients. The attending is ultimately responsible for the management of the team’s patients; however, the fellow should receive the first phone call from residents for changes in clinical status or when a resident is unsure about a management decision.